Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 103, NWS Medford, OR

October 15, 2021

NWS Medford, OR issued this small craft advisory at Oct 15, 2021, 2:19 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 2:19 AM PDT (09:19 UTC)
Expired
Oct 15, 2021, 11:00 AM PDT
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

665 
WHUS76 KMFR 150919
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 AM PDT Fri Oct 15 2021

PZZ356-376-151200-
/O.NEW.KMFR.SC.Y.0103.211015T0919Z-211015T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 AM PDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...Steep northwest seas 10 ft at 13 seconds.

* WHERE...In the vicinity of Cape Blanco and beyond 5 NM west of
  the coast.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-370-151200-
/O.CON.KMFR.SC.Y.0102.000000T0000Z-211015T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
219 AM PDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...Steep northwest seas 10 ft at 13 seconds.

* WHERE...In the vicinity of Cape Blanco and beyond 5 NM west of
  the coast, except 20 NM or further west of the coast from 
  Brookings southward.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
1 follow-up statement
877 
WHUS76 KMFR 151157
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
457 AM PDT Fri Oct 15 2021

PZZ356-376-151800-
/O.EXT.KMFR.SC.Y.0103.000000T0000Z-211015T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
457 AM PDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Steep northwest seas 10 ft at 13 seconds.

* WHERE...In the vicinity of Cape Blanco and beyond 5 NM west of 
  the coast.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-370-151800-
/O.EXT.KMFR.SC.Y.0102.000000T0000Z-211015T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
457 AM PDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Steep northwest seas 10 ft at 13 seconds.

* WHERE...In the vicinity of Cape Blanco and beyond 5 NM west of 
  the coast, except 20 NM or further west of the coast from 
  Brookings southward.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Oct 14, 8:29 PM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 14, 8:29 PM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Medford OR
829 PM PDT Thu Oct 14 2021

.SHORT TERM...Warming temperatures and dry conditions are in
store for the next two days. Models continue to show an upper
level ridge strengthening over the area Friday, then remain in
place into Saturday. An upper trough and surface front will
approach from the west on Saturday and the ridge axis will shift
eastward late Saturday. Ahead of the front, expect warm and dry
conditions on Saturday with high temperatures in the 70s to near
80 across inland valleys.

Models and ensembles show good  agreement that this front will
approach the area Saturday night then gradually move inland Sunday
into Sunday night. Models and guidance continue to support the
potential for strong, gusty winds over higher terrain east of the
Cascades late Sunday afternoon and evening as a 40 to 50 kt 700 mb jet
moves over the area. This will bring the potential for  winds
gusting to advisory levels, with gusts up to 45 kt, across the
higher terrain in eastern Klamath, Lake and eastern Modoc Counties
and into the Summer Lake area. Also with and ahead of the front,
moderate rain will spread into the coast during the day Sunday
with light to moderate precipitation spreading inland to the
Cascades Sunday afternoon into Sunday evening. Light precipitation
is then forecast to spread east of the Cascades late Sunday
afternoon through Sunday night. As light showers move in behind
the front Sunday night into Monday morning, the colder air mass
will allow snow levels to lower to around 4000 to 5000 feet. With
areas of light showers, some minor snow accumulations are
possible, mainly in the Cascades and over higher mountains.

&&

.AVIATION...15/00Z TAFs...Over the coastal waters, along the coast,
and in the Umpqua Basin...VFR conditions will prevail initially,
then areas of MVFR/IFR cigs in low clouds and fog will develop this
evening and persist into Friday morning. All areas will clear to VFR
by Friday afternoon. VFR conditions will then persist into Friday
evening. Over the remainder of the area...VFR conditions will
prevail through Friday evening.

&&

.MARINE...Updated 800 PM PDT Thursday 14 October 2021...Steep swell
will persist from Bandon north and beyond 5 nm from shore into
Friday morning. Swell dominated seas will diminish Friday into
Saturday. A slow moving cold front will move across the waters
Saturday night into Sunday, then swell will build again into Monday.
The first in a series of stronger systems is likely to bring
rapidly building winds and seas Tuesday into Wednesday.

Forecast note: Wave models continue to under predict seas by 1 to 3
feet, which has been the case for several weeks now. We are
attempting to correct for this, but until the base issue is
rectified, mariners should be aware of the possibility that seas may
be higher than forecast. Please consider this issue when reading the
forecast, and take the proper precautions to prepare for potentially
worse conditions.

&&

.PREV DISCUSSION... /Issued 241 PM PDT Thu Oct 14 2021/

DISCUSSION...Showers have come to an end for the most part,
although a few may still linger into the late afternoon over the
far northern and eastern portions of Douglas County or along the
coast. There are no big changes to the forecast compared to
yesterday, but there are some differences in timing, as well as a
more pronounced trend in the long term, and these constituted most
of the necessary changes during the shift today.

Upper level ridging and surface high pressure will take control
this evening, and persist through Saturday evening. Conditions
should be dry during this time, with a warming trend bringing
temperatures up to 5 to 10 degrees above normal by Saturday.
Meanwhile, a steady stream of moisture will feed into the
Washington State coastline along a very slow moving boundary. The
most impact we would likely see this far south is a stronger
marine push along the northern coastline, which would result in
nightly fog and low stratus decks into the coastal valleys and the
Umpqua Valley.

Models have slowed the progression overall, but the boundary
producing rain to our north is still expected to shift south and
push through southern Oregon and northern California throughout
the day Sunday. There is fairly good consensus across the model
suites, so confidence is high that we will see another round of
wetting rains across the forecast area, although given the
southerly moisture trajectory, chances for a tenth of an inch or
more are lower for the East Side. Rain is likely to begin at the
coast early Sunday morning, then spread to the Cascades by midday,
then spilling across the Cascades and into the East Side Sunday
afternoon and evening. Snow levels will begin the event at around
8000 feet, but will lower to about 6000 feet as the precipitation
pushes through, then drop sharply to around 4000 feet as the front
passes. Most of the precipitation will fall before this, however,
so snowfall amounts at pass elevations and lower will be small,
and significant impacts are not expected. We will also need to
keep an eye on winds, as guidance is suggesting 40-45 kt 700 mb
flow, and this could easily lend itself to Wind Advisories for the
Shasta Valley and portions of the East Side.

After a brief period of high pressure early next week, a very
broad and deep trough is expected to take up a position just off
the western coast of North America. When looking at IVT profiles,
a measure of moisture transport, it appears that a very wet period
will begin by the middle of next week, with numerous, very wet
systems potentially entering our area. However, a strong ridge is
expected over the Rockies during this same time, and these
systems, a well as the larger trough itself, are not going to have
an easy time making inland progress against such a stout bulwark.
The difference between a wet week and a not-so-wet week will
depend on if the ridge to our east sets up a bit more to the east
or west. While some ensemble members show a more westward ridge,
and thus a wetter onshore flow, most members and the deterministic
runs have the ridge take up a more eastward position. As a
result, the prevailing flow over our forecast area takes on a more
southerly trajectory, and this is not known to result in
widespread heavy rainfall, despite the strong moisture flow aloft.
Locations such as the coast and the Mount Shasta area could see
significant precipitation, as is typical in the more southerly
events, but most other areas will be downsloped or otherwise
sheltered and will therefore see much less precipitation. Have
trended the forecast towards the drier solution, as this seems the
most likely scenario given the synoptic pattern, but we will
reevaluate and update as necessary over the coming days. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 8 PM PDT this evening for
     PZZ350-356-370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:47 PM PDTWind AdvisoryMFRKlamath, Lake55 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.